Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 122, NWS Nashville, TN

November 18, 2003Benton County, Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 18, 2003, 10:11 AM CST for Benton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 10:11 AM CST (16:11 UTC)
Expired
Nov 18, 2003, 1:15 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 181619
FFWBNA
TNC005-181915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN TENNESSEE

* UNTIL 115 PM CST

* AT 1010 AM CST...WEATHER RADAR INDICATED A BAND OF VERY HEAVY RAIN 
  OVER BENTON COUNTY...ALONG A LINE FROM HOLLADAY TO NEAR CAMDEN.    
  RAINFALL RATES WERE ESTIMATED TO BE BETWEEN 2 AND 3 INCHES PER     
  HOUR.    

* CITIES AFFECTED THROUGH 115 PM CST INCLUDE...
  CAMDEN...HOLLADAY...AND NEW JOHNSONVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

LAT...LON 3633 8800 3615 8795 3603 8800 3585 8799
          3584 8821 3613 8825 3635 8808

$$
05
1 follow-up statement
000 
WGUS74 KOHX 181753
FFSBNA
TNC005-181915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1143 AM CST TUE NOV 18 2003

...A FLASH FLOOD WARNING CONTINUES FOR BENTON COUNTY UNTIL 115 PM 
CST...

CITIES AFFECTED INCLUDE CAMDEN...HOLLADAY...AND NEW JOHNSONVILLE

AT 1143 AM CST...WEATHER RADAR INDICATED LIGHT TO MODERATE RAIN 
CONTINUING OVER MOST OF BENTON COUNTY. RAINFALL TOTALS ENDING AT 
1140 AM WERE ESTIMATED BY RADAR TO BETWEEN 1.5 AND 2.5 INCHES OVER 
THE SOUTHERN HALF OF BENTON COUNTY. AN ADDITIONAL ONE QUARTER TO ONE 
HALF INCH OF RAIN IS POSSIBLE THROUGH 100 PM.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

$$
05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 9:55 AM CST, 16 minutes earlier.

Area forecast discussion, Nov 18, 9:55 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CST TUE NOV 18 2003

.UPDATE...
SHRA HAVE INVADED THE W W/ SOME WARNINGS ISSUED. VERY LITTLE IN WAY
OF LIGHTNING STRIKES SO FAR. WINDS OUT OF SSE GUSTING TO NEAR 30
MPH. TEMPS NEED TO BE BUMPED UP A LITTLE.
&&

.BNA WATCHES/WARNING/ADVISORIES...FLOOD WATCH IN EFFECT FOR SOUTHERN
AND EASTERN MIDDLE TENNESSEE FOR THIS AFTERNOON AND TONIGHT.
&&

MAGM
Hazardous weather outlook, Nov 18, 5:30 AM CST, 4 hours 41 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
MOIST SOUTH WINDS AND LOW LEVEL WIND SHEAR ARE SUFFICIENT FOR
STRONG TO SEVERE THUNDERSTORMS. A FEW STORMS COULD DEVELOP ROTATION.
THESE STORMS WILL BE CAPABLE OF DAMAGING STRAIGHT-LINE WINDS AND
POSSIBLY A FEW TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS
SYSTEM...WITH THE BEST CHANCE IN SOUTH MIDDLE TENNESSEE AND THE
CUMBERLAND PLATEAU TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT LOOKS TO MOVE INTO MIDDLE TENNESSEE ON MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS BUT MOISTURE APPEARS LIMITED
WITH THIS SYSTEM. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 9:13 AM CSTSevere Thunderstorm WarningOHXBenton62 min
Nov 18, 9:26 AM CSTSevere Thunderstorm WarningOHXStewart64 min
Nov 18, 12:51 PM CSTSevere Thunderstorm WarningOHXRobertson39 min
Nov 18, 1:18 PM CSTSevere Thunderstorm WarningOHXDavidson57 min
Nov 18, 1:33 PM CSTSevere Thunderstorm WarningOHXWilson42 min
Nov 18, 1:53 PM CSTSevere Thunderstorm WarningOHXRutherford52 min
Nov 18, 1:59 PM CSTSevere Thunderstorm WarningOHXCoffee61 min
Nov 18, 2:15 PM CSTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson60 min
Nov 18, 2:24 PM CSTSevere Thunderstorm WarningOHXMacon51 min
Nov 18, 2:33 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb57 min
Nov 18, 3:22 PM CSTSevere Thunderstorm WarningOHXCumberland53 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.